Please confirm that your email address is correct, so you can successfully receive this alert.
To the Editor: Recently 24 deaths have been reported in association with olanzapine-induced ketoacidosis. Koller and Doraiswamy (1) reported 23 deaths among 289 cases of hyperglycemia, and Meatherall and Younes (2) added another. We wish to report an additional case resulting in death.
Mr. A, a 45-year-old man with a 29-year history of bipolar disorder with psychotic features, polysubstance abuse, and no history of diabetes, died in December 2001. The cause of death was ascertained to be diabetic ketoacidosis; the postmortem vitreous glucose level was 743 mg/dl, and the blood was positive for acetone (concentration, 0.03%). Mr. A was 72 inches tall and weighed 214 lb. He was of mixed race, part African American. Treatment with olanzapine, 30 mg/day, had been restarted 1 month before Mr. A’s death. He had been treated with it on two previous occasions for less than 2 weeks; each time, treatment ended because of noncompliance. At the time olanzapine treatment was restarted, routine testing showed his blood sugar level to be normal. At the time of death he had also received prescriptions for risperidone (6 mg/day), lithium (1800 mg/day), fluoxetine (20 mg/day), and bupropion (400 mg/day). He was living with family members who insisted that he take his medication, and he had not been seen psychiatrically since restarting olanzapine treatment. The family did not observe warning signs of ketoacidosis. He had a history of alcohol, crystal methamphetamine, and occasional cocaine abuse, but postmortem toxicology studies were negative for all three substances.
This case, like most of the other 24 reported cases of fatal ketoacidosis associated with olanzapine, progressed to death within a relatively short time. Recently, Wilson et al. (3) reported five additional patients with nonfatal ketoacidosis, two of whom were taking olanzapine, two clozapine (augmented with risperidone in one case), and one quetiapine, thus raising the issue of whether ketoacidosis is also associated with other second-generation antipsychotics or combinations of medications. Alternatively, ketoacidosis may occur in genetically predisposed individuals, such as those with the polymorphism recently described as being associated with clozapine-induced weight gain (4). The fact that African Americans were disproportionately represented in previous reports (1, 3, 5) and an African American was involved in this case is consistent with that hypothesis.
It appears that hyperglycemia leading to ketoacidosis is an important side effect of olanzapine, and possibly other second-generation antipsychotics, and may have a fatal outcome. Its incidence is not known, but Wilson et al. (3) reported it as occurring in 4% (five of 126) of individuals treated with these antipsychotics. It is suggested that all individuals who start treatment with this drug, but especially African Americans, receive weekly monitoring of their blood sugar levels for the first 6 months.
Download citation file:
Web of Science® Times Cited: 13